Texas, 2008

Wildfire and High Wind in Texas, February 25, 2008

February 25, 2008 · NWS LUB · 3 events in 2 counties and zones

A strong storm system propagated eastward over the Southern Plains during the daytime hours of the 25th, and resulted in a few instances of localized and brief high winds over portions of the west Texas South Plains. Damage reports across the area were restricted to the downing of a single utility line.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong storm system propagated eastward over the Southern Plains during the daytime hours of the 25th, and resulted in a few instances of localized and brief high winds over portions of the west Texas South Plains. Damage reports across the area were restricted to the downing of a single utility line.

The winds combined with a warm and dry airmass, along with an evolving moderate drought, to produce critical fire weather conditions. At least three fire starts were reported across the South Plains, and a significant wind-driven wildfire burned 2,000 acres and destroyed a structure in Hale County. A more damaging wildfire outbreak, however, affected areas of the west Texas Permian Basin and Big Country immediately south of the South Plains region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 25, 4:13 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Feb 25, 4:13 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
413 AM CST MON FEB 25 2008

.SHORT TERM...
AFTER ONE PLEASANT DAY WITH RELATIVELY LIGHT WINDS /OF THE LAST TWO/
GEARS WILL SHIFT BACK TO THE WIND MACHINE AS ANOTHER DYNAMIC STORM
SYSTEM MOVES ACROSS. SIMILAR TO THE STORM SYSTEM ON SATURDAY...IT
APPEARS THE STRONGEST MID AND UPPER LEVEL WIND FIELDS WILL MOVE
SQUARELY OVERHEAD. THE STRONGEST WINDS AND TROUGH AXIS WILL PASS
AROUND MIDDAY...SHIFTING QUICKLY EASTWARD THROUGH THE AFTERNOON AND
EVENING. THIS SHOULD BRING THE STRONGEST WINDS TO THE SOUTH PLAINS
BETWEEN MID-MORNING AND MID-AFTERNOON. AS FAR WAS WIND SPEEDS
GO...LOCAL DECISION TREE SUGGESTS ANYWHERE FROM SOLID ADVISORY /GFS/
TO HIGH END ADVISORY /WRF-NAM/...WITH MOS GUIDANCE ALSO SUPPORTING A
SOLID ADVISORY WITH SUSTAINED WIND SPEED OF 30 TO 35 MPH OR SLIGHTLY
HIGHER. THE WRF-NAM DOES INDICATE A 700MB 60 KT JET STREAK RACING
ACROSS THE SOUTHWEST CWA AROUND 18Z...WHEREAS THE GFS HAS A BROAD
45 KT JET STRETCHING OVER THE SOUTHERN CWA. THIS COULD HAVE SOME
IMPACT ON JUST HOW HIGH ANY PARTICULAR LOCATION IS ABLE TO
GUST...THOUGH MODEL SOUNDINGS DO INDICATE THAT WE WILL NOT BE MIXED
UP THROUGH 700 MB UNTIL AROUND EARLY AFTERNOON WHEN THE STRONGER LOW
LEVEL WINDS WILL HAVE SHIFTED SOUTH AND EAST OF THE AREA. ANOTHER
CAVEAT IS THAT THERE MAY BE SOME HIGH CLOUDS MOVING ACROSS THROUGH
THE MIDDLE PART OF THE DAY POSSIBLY LIMITING HEATING/MIXING SOMEWHAT.
REGARDLESS...STILL WOULD NOT BE SURPRISED TO SEE A FEW LOCATIONS
BRIEFLY HIT HIGH WIND WARNING CRITERIA...BUT FEEL MOST LOCATIONS
SHORT REMAIN IN THE ADVISORY CATEGORY. THUS...WILL HOIST A WIND
ADVISORY FROM 15-22Z. THE STRONG WINDS WILL AGAIN KICK UP AREAS OF
BLOWING DUST. SOUTHWEST WINDS EARLY THIS MORNING WILL QUICKLY SHIFT
TO MORE WEST OR WEST-NORTHWEST AS A PACIFIC FRONT MOVES ACROSS
DURING THE REMAINDER OF THE MORNING...THEN SHIFT TOWARD THE NORTH AS
ANOTHER BOUNDARY DROPS SOUTH LATE THIS AFTERNOON/EARLY THIS EVENING.
EARLY ON...THE STRONGER WINDS/MIXING/DOWNSLOPE WILL ALLOW
TEMPERATURES TO WARM QUICKLY...BUT THE PACIFIC FRONT WILL BRING
SLIGHTLY COOLER AIR IN...TEMPERING AFTERNOON HEATING. WITH THIS IN
MIND...HAVE KEPT TEMPERATURES RATHER STEADY DURING THE AFTERNOON AS
HEATING AND COLD ADVECTION NEUTRALIZE EACH OTHER.

MOSTLY CLEAR SKIES...DIMINISHING WINDS AND A COOLER AIR MASS
SETTLING IN WILL PROMOTE A SEASONALLY COOL NIGHT TONIGHT.

.LONG TERM...
COOLER AIR WILL BE LOCATED OVER WEST TEXAS ON TUESDAY AS SURFACE
HIGH PRESSURE BRIEFLY PASSES OVER WEST TEXAS. EXPECT A QUICK
RETURN TO A SURFACE TROUGH OF LOW PRESSURE NEAR THE TX/NM BORDER BY
WEDNESDAY. EXPECT WINDS TO INCREASE AS THE PRESSURE GRADIENT
DEEPENS ON THURSDAY BUT IT WILL NOT BE NEARLY AS WINDY AS TODAY.
THE NEXT UPPER LEVEL LOW MAY AFFECT THE REGION BY NEXT WEEKEND BUT
STILL SOME UNCERTAINTY TO THE EXACT TIMING OF THE EASTWARD
MOVEMENT. SO AT THIS POINT IN TIME WE DO NOT MENTION ANY
PRECIPITATION IN THE FORECAST. WE WILL WATCH THIS THROUGH THE WEEK
AND ADJUST THE FORECAST AS NEEDED.

AFTER A COOL TUESDAY EXPECT TEMPERATURES TO WARM BACK TO ABOVE
AVERAGE FOR WEDNESDAY AND THURSDAY. SOME MINOR COOLING ON FRIDAY
IN THE WAKE OF A FRONT THAT WILL BE PUSHED SOUTHWARD BY ENERGY
MOVING INTO THE GREAT LAKES. TEMPERATURES OVER THE WEEKEND WILL
HINGE ON THE TRACK OF THE NEXT STORM SYSTEM.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE CENTRAL AND
SOUTHERN SOUTH AND ROLLING PLAINS TODAY. ADDITIONALLY...WINDS WILL
SHIFT FROM WESTERLY EARLY THIS AFTERNOON TO NORTHWEST OR NORTHERLY
AS ANOTHER FRONT WORKS IN FROM THE NORTH LATE THIS AFTERNOON OR
EARLY THIS EVENING.

WE HAVE HAD POOR RH RECOVERY OVER MOST THE AREA THIS MORNING...WITH
DRY FUELS AND A HIGH FIRE DANGER IN PLACE. ADDITIONALLY...20FT WINDS
WILL QUICKLY INCREASE IN THE 20-35 MPH RANGE WITH GUSTS TO 50 MPH BY
MID TO LATE MORNING AND REMAIN UP THROUGH MID-AFTERNOON BEFORE
BEGINNING TO SUBSIDE. THE QUESTION REMAINS HOW LOW WILL THE RH FALL?
THERE IS SOME QUESTION AS SOME SLIGHTLY COOLER AIR WILL WORK IN FROM
THE NORTHWEST AS A PACIFIC FRONT SLIDES THROUGH THIS MORNING. ALL
SAID...GREATEST LIKELIHOOD OF SEEING RH VALUES BELOW 15 PERCENT WILL
EXIST OVER THE CENTRAL AND SOUTHERN SOUTH AND ROLLING PLAINS THIS
AFTERNOON. THUS...A RED FLAG WARNING HAS BEEN ISSUED FROM 18Z-01Z
OVER SAID AREA.

FARTHER NORTH...STRONG WINDS AND RH VALUES DROPPING INTO THE 15-20
PERCENT RANGE WILL RESULT IN A HIGH FIRE DANGER. WILL COVER THIS
ELEVATED FIRE DANGER HERE WITH A SPECIAL WEATHER STATEMENT.

DRIER AIR WILL RETURN FOR WEDNESDAY INTO THURSDAY. THURSDAY
APPEARS TO BE THE DRIEST DAY AND WILL HAVE THE STRONGEST WINDS.
HOWEVER THE COMBINATION OF THE 2 PARAMETERS DOES NOT REACH
CRITERIA ISSUANCE OF A FIRE WEATHER WATCH AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  27  49  27  65 /   0   0  10   0   0
TULIA         65  30  50  26  64 /   0   0   0   0   0
PLAINVIEW     66  31  50  27  63 /   0   0   0   0   0
LEVELLAND     68  29  52  28  65 /   0   0   0   0   0
LUBBOCK       69  31  52  28  64 /   0   0   0   0   0
BROWNFIELD    70  31  52  29  65 /   0   0   0   0   0
CHILDRESS     74  35  53  30  66 /   0   0   0   0   0
SPUR          73  34  52  28  65 /   0   0   0   0   0
ASPERMONT     78  38  53  30  67 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
THE FOLLOWING ZONES: TXZ033>044.

WIND ADVISORY FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON
FOR THE FOLLOWING ZONES: TXZ021>044.

&&

23/18
Hazardous weather outlook, Feb 25, 10:56 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1056 AM CST MON FEB 25 2008

TXZ021>044-261700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1056 AM CST MON FEB 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

WEST TO NORTHWEST WINDS WILL INCREASE TO SPEEDS IN EXCESS OF 30
MPH BY MIDDAY...AND WILL PERSIST THROUGH MUCH OF THE AFTERNOON.
GUSTS BETWEEN 50 TO 55 MPH ARE LIKELY. AREAS OF BLOWING DUST WILL
REDUCE VISIBILITIES. A WIND ADVISORY HAS BEEN ISSUED.

FIRE WEATHER

THE STRONG WINDS WILL COMBINE WITH VERY DRY AIR TO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS...WITH EXTREME FIRE BEHAVIOR LIKELY.
A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY OFFICIALS SHOULD BE PREPARED FOR STRONG WINDS AND AN
ASSOCIATED DANGER FOR WIND-DRIVEN WILDFIRES. PLEASE RELAY ADVERSE
WEATHER IMPACTS TO THE NATIONAL WEATHER SERVICE IN LUBBOCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Lamb

When
February 25, 11:35 AM CST to 2:00 PM CST
Where
Lamb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Two gradient severe wind gusts were measured by the Texas Tech University West Texas Mesonet station in Lamb County. A 61 mph gust was initially measured at 11:35 CST at the mesonet site near Amherst. Later, at 14:00 CST, a 62 mph gust was measured near Olton. No damage was reported.

Wildfire, Hale

When
February 25, 11:55 AM CST to 7:00 PM CST
Where
Hale forecast zone
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

A wind-driven wildfire was ignited just before 12:00 CST seven miles south of Plainview along Farm to Market Road 400 when a blown tire on a tractor-trailer sparked. The fire quickly spread eastward and threatened nine homes before air assets from the Texas Forest Service were utilized to temporarily contain the blaze around 15:30 CST. A strong northerly wind shift associated with a cold front then caused the briefly contained fire to escape, and the resultant southward moving fire scorched a total of 2,500 acres into the evening hours. A single abandoned structure was destroyed. No injuries were reported, but two journalists were forced to scramble to safety as the shifting fire quickly approached their vehicle.

High Wind, Hale

When
February 25, 12:10 PM CST to 12:20 PM CST
Where
Hale forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Local fire department officials reported that high winds downed a utility line in Lakeview. The downed line sparked a one acre grass fire, but firefighters were able to contain the blaze quickly and prevent a damaging wildfire.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77930, 77928, 77929.